ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Antihistamine Use May Worsen Restless Legs Syndrome Symptoms

Updated on September 15, 2014
rpatrick profile image

Regina is a freelance medical writer and registered sleep technologist with more than 30 years of experience.

When the pollen count is high in the spring and fall, people who have seasonal allergies suffer throughout these seasons with a runny or stuffy nose, sneezing, or other allergy symptoms. These symptoms occur because, when the pollen is inhaled, it triggers the release of an excessive amount of the chemical histamine in the respiratory tract. Histamine in excess is irritating to respiratory tract tissues, resulting in swelling of the tissues (hence, the stuffy nose) and the excess production of fluid (hence, the runny nose). Many seasonal allergy sufferers use antihistamine drugs to block these histamine effects. Some allergy sufferers who also have the sleep disorder restless legs syndrome (RLS) have noted that their RLS symptoms worsen during allergy season. Some research suggests that the use of antihistamine drugs may be contributing to the worsening of RLS symptoms.

Restless legs syndrome (RLS) is a sleep disorder in which creepy, crawly, uncomfortable sensations manifest soon before or at bedtime. The leg sensations are most noticeable when a person with RLS is sitting quietly or lying in bed. The sensations are relieved momentarily with leg movement (e.g., walking, rubbing them against bed sheets, or massaging them). However, the person has to repeatedly move the legs around for relief. RLS sufferers often describe feeling compelled to move their legs around (therefore the term "restless legs syndrome"). Once the sensations begin, an RLS sufferer may find it hard to immediately go to sleep because of the frequent efforts to relieve the sensations. The sensations ultimately subside, and the RLS sufferer is finally able to fall asleep.

Researchers1 at the Johns Hopkins University (Baltimore, MD) recently compared the brains of people with and without RLS and found that people with RLS have a greater number of histamine receptors in a brain region that plays a role in movement. Histamine receptors are small areas on the surface of nerve cells in the brain that are activated by histamine. The increased number of histamine receptors may overly activate brain structures involved in movement and contribute to increased movements and the irresistible urge to move the legs that many RLS sufferers experience. Exactly how antihistamine drugs worsen RLS symptoms remains unknown. One possibility is that antihistamine drugs may alter the normal interaction between histamine and other brain chemicals such as dopamine that play a role in movement.

Seasonal allergy sufferers who have been diagnosed with RLS and note worsening RLS symptoms during the hay fever-pollen season may need to consider that their use of antihistamine drugs could be a factor. Switching to a non-antihistamine allergy relief medication may improve RLS symptoms during allergy season. However, before switching, a seasonal allergy sufferer should discuss with his or her physician which non-antihistamine allergy relief medication would be best to use to relieve allergy symptoms, while avoiding problems such as an adverse drug interaction with other drugs a seasonal allergy sufferer may be taking.

Note:

1. For more information on the Johns Hopkins study, view their press release at:

Johns Hopkins University. Press Release: Histaminergic clinical and autopsy abnormalities in restless legs syndrome. Washington, DC: Washington Convention Center; 2008 Nov 15-19; Program #143.13, Poster #U7. Can be accessed online at:

http://www.hopkinsmedicine.org/Press_releases/2008...

New Guestbook Comments

    0 of 8192 characters used
    Post Comment

    No comments yet.